Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 16, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Feb 24, 2021, 3:15 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 3:15 PM CST (21:15 UTC)
- Expired
- Feb 25, 2021, 3:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
740 WHUS73 KLOT 242115 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 315 PM CST Wed Feb 24 2021 LMZ744-745-250515- /O.NEW.KLOT.SC.Y.0016.210224T2115Z-210225T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 315 PM CST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST THURSDAY... * WHAT...Waves 3 to 6 occsionally 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 3 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Gusty northwesterly winds will create high waves along the northwest Indiana shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
771 WHUS73 KLOT 250255 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 855 PM CST Wed Feb 24 2021 LMZ744-745-250900- /O.CON.KLOT.SC.Y.0016.000000T0000Z-210225T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 855 PM CST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST THURSDAY... * WHAT...Waves 3 to 6 ft. * WHERE...Gary to Michigan City IN. * WHEN...Until 3 AM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
054 WHUS73 KLOT 250845 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 245 AM CST Thu Feb 25 2021 LMZ744-745-250945- /O.EXP.KLOT.SC.Y.0016.000000T0000Z-210225T0900Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 245 AM CST Thu Feb 25 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Lighter westerly winds will allow waves to subside today. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 3:14 PM CST, 1 minute earlier.
Area forecast discussion, Feb 24, 3:14 PM CST, 1 minute before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 314 PM CST Wed Feb 24 2021 .SHORT TERM... 314 PM CST Through Thursday night... To be issued shortly. && .LONG TERM... 314 PM CST Friday through Wednesday... There are no significant concerns for impactful weather through the middle of next work week, which takes us into March and the start of meteorological spring! Main item of note is the continued snow and ice melt as daytime temperatures above to well above freezing will be prevalent. The weekend will feature the mildest temperatures through day 7, followed by a modest cool down early next work week and then likely warming back up mid-late next week. Precipitation wise, we're thankfully not looking at any big precipitation producers. Friday evening into the overnight/pre- dawn Saturday is our main high confidence but lower QPF event. With support for steady daytime melting but no big QPF events, we should see a general continuation of what we've seen the past few days, except a quicker pace on Saturday-Sunday. Thus, it's appearing that we avoided the very rapid unleashing of water from the moisture laden snowpack that can sometimes occur when coming out of a cold snowy pattern like the one we were in. Friday with a good amount of sun should reach the 40s in most spots, warmest in the mid to locally upper 40s south of I-80. MOS guidance is a bit higher than the official forecast, so some upside potential is there with the high temps. Friday night's precip will be driven by a positively tilted but relatively stout mid-level short-wave and some upper jet support. Operational and ensemble mean QPF supports generally 1/10" or less liquid equivalent as reflected in official forecast, but some members indicate up to 1/4" possible. Either way, a mainly light QPF event. P-type is a bit tricky and will be on the cusp of rain/wet snow. However, with temperatures mainly above freezing during any snow, any very minor slushy accums (coating to a few tenths max) on colder surfaces would be limited mostly to the northwest 1/3 or so of the CWA. On Saturday, guidance consensus points toward erosion of clouds fairly quickly, so with seasonably mild air mass and southwest winds, forecasting highs ranging from mid 40s north/northwest to lower to even locally mid 50s south/southeast. A fast moving short-wave could brush by late Saturday night with light precip again on cusp of rain/wet snow, but mild temps and light rates would preclude impacts. There is variance on the magnitude of cool down set for the start of the work week, but either way, Monday should be coolest of the long term period. While the weekend will melt off a good deal more of the existing snowpack, we'll get back into a thaw-freeze cycle early in the week of whatever snow remains. The ECMWF suite suggests a lighter precip threat possible around Tuesday, though other guidance more muted. As mentioned in intro, Wednesday should see moderation back to solidly above normal. Beyond day 7, not seeing any signs of sharp cold air intrusions, but neither extreme warmth on the other hand. So fairly typical early March weather. Castro && .AVIATION... For the 18Z TAFs... - Low MVFR ceilings moving in; timing challenges on departure of these low ceilings A cold front and associated wind shift is moving through my sites around noon, with most sites' winds going west-northwesterly, with gusts up to the lower 20 kts occurring. Low cloud ceilings averaging 1500 ft are stretched behind the front up through central Wisconsin, with an area of broken cloud ceilings around 2500 ft stretching north to Lake Superior. The lower ceilings are presently on RFD's front porch, with expectations that they will reach ORD and DPA within the next hour, with sites further south shortly afterwards. Time of departure of these low clouds is the near-term challenge. Presently timing from satellite combined with model guidance indicates 1500 ft ceilings should move south of my sites around 23Z, being replaced by 2500 ft ceilings. These ceilings may actually dissipate vs. departing the area, so exact timing and confidence is low, with some hints as late as early Thursday morning, but as these clouds may be diurnally driven, have gotten rid of them shortly after sunset, and will continue to monitor for any required changes. Once this second deck of MVFR ceilings are gone, we should have a break in impactful weather, with winds primarily being from the west- northwest and decreasing in strength as high pressure ridges over our locations. Extended forecast for ORD/MDW start to increase wind speeds again with the approach of our next weather system Friday night. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Small Craft Advisory...Gary to Michigan City IN until 3 AM Thursday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 24, 4:41 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 441 AM CST Wed Feb 24 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-251045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 441 AM CST Wed Feb 24 2021 /541 AM EST Wed Feb 24 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Milder temperatures will make conditions more favorable for snow melt, small river rises, and possibly ice jams. Although the chance remains uncertain, extensive ice cover on area rivers means that even small amounts of ice breaking and shifting could lead to ice jamming with little notice. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-251045- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 441 AM CST Wed Feb 24 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. KMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.